Health Authority of Australia – Therapeutic Goods and Administration (TGA), released a new safety update for the safe use of clonidine by disseminating information of potential overdose instances in children.

Clonidine is an anti hypertensive medication (used for lowering blood pressure) which acts centrally as alpha-agonist agent. This medicine is also approved for use in the treatment of migraine and menopausal flushing.

Clonidine is used for off label (unapproved use) purpose in the treatment of attention deficit hyperactivity disorder (ADHD), tic disorders and sleep disturbances. TGA has not authorized the clonidine use for these indications in children due to lack of evidence pertaining to the safety and efficacy in pediatric population group.

Risk of clonidine overdose:

Clonidine has narrow therapeutic window with very low threshold for toxicity level dose. There is potential for dosing errors and accidental administration by children which could lead to overdose associated with serious adverse reactions and poisoning (acute toxicity).

Increased frequency: There are total 43 case reports for clonidine overdose in the TGA’s safety database – Database of Adverse Event Notification (DEAN), of which 27 cases were received in the year 2020 which was a significant increase in comparison with previous year 2019 (8).

Important information for Health professionals:

  • Be aware that clonidine has potential for acute toxicity due to overdose.
  • Educate patients and patient care providers about the significant importance of following the dosage instructions (for avoiding dose-related errors) and following best storage measures (as a precaution for preventing accidental exposures to children).
  • Analyze the benefit-risk profile of clonidine for individual use based on patient’s current concurrent illness and concomitant medications etc.
  • Prescribe this medicine for off label use only after unavailability/unsuitability/nontolerability of other treatment options, with a decision of positive/favorable benefit-risk ratio.
  • Inform patients to monitor & report for any undesirable experiences or events suspiciously associated with clonidine administration.

Voluntary ADR reporting

Every medicinal product has both benefits and risks. Medicines are authorized to market based on the favorable benefit-risk profile anticipated at the time of regulatory approval/entry into market. However, the safety profile of medicine would continuously updates owing to safety data from the post marketing experience from public. If the rate of reporting of suspected adverse drug reactions (ADR) from public is line with the actual occurrence of ADRs, the time lapse for taking regulatory action can be reduced and thereby improving patient safety.

All health care professionals and consumers of pharmaceutical medicinal products are encouraged to be aware of this fact and observe/monitor for any possible adverse events, reactions, medication errors, or quality complaints of medicinal products and report the same to your respective national health authority.

This would accumulate safety evidence for medicinal products which in turn help health authorities to take regulatory actions at the earliest possibility for a better patient safety and overall public health

Leave a comment

Your email address will not be published. Required fields are marked *

error: Content is protected !!